Format

Send to

Choose Destination
Curr Opin Hematol. 2008 Jan;15(1):15-21.

Idiosyncratic drug-induced agranulocytosis or acute neutropenia.

Author information

1
Department of Internal Medicine, University Hospital of Strasbourg, 1 Porte de l'Hôpital, 67 091 Strasbourg Cedex, France. emmanuel.andres@chru-strasbourg.fr

Abstract

PURPOSE OF REVIEW:

Idiosyncratic drug-induced agranulocytosis or acute neutropenia is an adverse event resulting in a neutrophil count of under 0.5 x 10/l. Patients with such severe neutropenia are likely to experience life-threatening and sometimes fatal infections.

RECENT FINDINGS:

Over the last 20 years, the incidence of idiosyncratic drug-induced agranulocytosis or acute neutropenia has remained stable at 2.4-15.4 cases per million, despite the emergence of new causative drugs: antibiotics (beta-lactam and cotrimoxazole), antiplatelet agents (ticlopidine), antithyroid drugs, sulfasalazine, neuroleptics (clozapine), antiepileptic agents (carbamazepine), nonsteroidal anti-inflammatory agents and dipyrone. Drug-induced agranulocytosis remains a serious adverse event due to the occurrence of severe sepsis with severe deep infections (such as pneumonia), septicemia and septic shock in around two thirds of patients. In this setting, old age (>65 years), septicemia or shock, metabolic disorders such as renal failure, and a neutrophil count under 0.1 x 10/l are poor prognostic factors. Nevertheless with appropriate management using preestablished procedures, with intravenous broad-spectrum antibiotic therapy and hematopoietic growth factors, the mortality rate is currently around 5%.

SUMMARY:

Given the increased life expectancy and subsequent longer exposure to drugs, as well as the development of new agents, healthcare professionals should be aware of this adverse event and its management.

PMID:
18043241
DOI:
10.1097/MOH.0b013e3282f15fb9
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center